CARDIAC rate and rhythm abnormalities may result from the administration of the H2-receptorantagonists cimetidine and ranitidine. Famotidine, however, is an H2-receptorantagonist that has not been associated thus far with disturbances of cardiac rhythm. However, because cimetidine and ranitidine have the potential to induce atrioventricular block, the package labeling for famotidine includes the same adverse effect warning. We report a case of famotidine-induced cardiac arrest from third-degree atrioventricular heart block that occurred soon after famotidine administration.
A 59-yr-old man with a history of hypertension, non-insulin-dependent diabetes mellitus, diabetic retinal disease, and a surgically treated peptic ulcer disease was admitted to the hospital for radical prostatectomy. His cardiac history was unremarkable. Results of a dobutamine echo stress test performed 6 weeks before surgery were negative, and his left ventricular function was within normal limits (his ejection fraction was 55%). He had no known drug allergies. His medications included nifedipine, chlorpropamide, and fluvastatin. His preoperative electrocardiogram showed normal sinus rhythm with a PR interval of 160 ms and occasional premature atrial contractions. All laboratory values were within normal limits. When he arrived in the operating room, an epidural catheter was placed at the L2-L3 level without difficulty and good operative analgesia to T9-T10 was achieved with a bolus of plain 15 ml bupivacaine, 0.5%. The 2-h surgery was completed without complications and with minimal blood loss (200 ml).
The patient was admitted to the postoperative anesthesia care unit in stable condition. The epidural block was resolving and the patient could move his legs. Fifty-five minutes after admission and 5 min after intravenous famotidine administration (ordered by the surgical service after operation because of the patient's history of ulcer disease), he reported sudden dizziness. A second-degree atrioventricular block was noted on the electrocardiogram, followed by a third-degree atrioventricular block with a 28-s period of ventricular asystole (confirmed by the absence of the arterial pressure tracing;Figure 1). During this period, the patient became unresponsive. He spontaneously regained sinus rhythm and consciousness without any intervention. He denied having angina, had no diaphoresis, and had stable vital signs. Approximately 14 min later, he experienced a second episode of complete heart block of shorter duration (20 s) and again recovered without intervention. Sixteen minutes later he showed a third (8 s) episode with spontaneous recovery. At that time, 0.2 mg glycopyrrolate was given intravenously and transcutaneous pacemaker pads were applied to his chest. An immediate 12-lead electrocardiogram was normal, with a PR interval of 240 ms. His electrolyte levels were within normal limits. A consulting cardiologist recommended placement of a permanent pacemaker because of the severity of these cardiac reactions. The patient was kept in the postoperative anesthesia care unit overnight for continuous monitoring pending pacemaker placement. At 4:20 the next morning another dose of famotidine was administered. Forty-five minutes later the patient had yet another episode of third-degree atrioventricular block that lasted 8 s and he recovered without intervention. At that point it was clear that the events from both days occurred in close temporal relation to intravenous famotidine administration. Cardiac enzymes (creatine-phosphokinase, MB fraction) were negative and yet another 12-lead electrocardiogram showed normal sinus rhythm with occasional premature ventricular contractions and without changes indicative of myocardial ischemia. Holter monitoring was never performed. Subsequently, a cardiologist placed a permanent pacemaker. The patient was discharged from the hospital 2 days later in stable condition.
Histamine H2-receptorantagonists are used widely to treat gastric and duodenal ulcers. They rarely cause adverse cardiovascular effects, and the reported incidence varies from 1.8 in 100,000 to 6 in 7,911 patients. By 1988, the Food and Drug Administration's Division of Epidemiology and Surveillance had received 39 reports of bradycardia associated with the use of cimetidine or ranitidine; 24 of these cases were associated with cimetidine, and 15 were associated with ranitidine therapy. In addition, atrioventricular block was reported in six patients. The incidence of rhythm disturbances with cimetidine was reported at a rate of 1.6 per 10 million prescriptions, and with ranitidine the incidence was 3.6 per 10 million prescriptions. At the time of that audit (1987), an estimated 1.5 million prescriptions for famotidine had been dispensed with no such reported adverse reactions. 
The reported rates of adverse reactions probably underestimate the true incidence of cardiovascular adverse effects after H2-receptorantagonist administration for two reasons. First, most patients who are receiving H2antagonists are not monitored with electrocardiography, so asymptomatic bradycardias and low-grade atrioventricular blocks are not noticed. Second, even if more severe rhythm disturbances are encountered, the practitioner may not immediately establish a cause-and-effect relation between the drug administration and rhythm disturbance, as was the case in our patient.
To understand the potential effects of H2-receptorantagonists on heart conduction, it is necessary to review the cardiac effects of histamine. Histamine enhances the force of ventricular contraction, increases the sinus rate, slows atrioventricular conduction, and may cause ventricular dysrhythmias. These effects are mediated by both H1and H2receptors, albeit by different mechanisms. Evidence exists that the cardiac effects of H2-receptorstimulation are, similar to [small beta, Greek]1-adrenergicreceptor stimulation, mediated by cyclic adenosine monophosphate. This mechanism would explain why the blockade of H2receptors might theoretically induce bradycardia. At the same time, atrioventricular block cannot be explained simply by H2-receptorantagonism, because direct effects of cimetidine on atrioventricular conduction have not been shown. However, H1-receptorstimulation with histamine prolongs the atrio-His interval of the His bundle electrogram, which slows atrioventricular conduction time. Therefore, blockade of H2receptors could increase the H1-receptorstimulation effect of histamine on the heart, which results in a negative dromotropic effect. Another possibility is that the H2-receptor-mediateddilatation of the coronary arteries is abolished with H2-receptorblockade, and ischemia in the territory of the atrioventricular conduction bundle in selected patients may result in atrioventricular block. Other proposed cardiac effects of H2-receptorblockade can be mediated through stimulation of prolactin release, which itself may precipitate dysrhythmia, or through cholinergic or cholinergic-like side effects [7,8]which may create the potential for bradycardia.
Cardiac dysrhythmia has been described after either oral or intravenous administration of H2-receptorantagonists. [9-11]Very rare episodes have been described after the first administration, such as in our patient. Most occurred after long-term uncomplicated use. Various cardiac dysrhythmias such as sinus bradycardia, sinus arrest, sinus arrest with idioventricular escape rhythm, fatal cardiac arrest, and complete atrioventricular block, have been described. 
Several studies have failed to detect changes in cardiovascular rhythm with H2-receptorantagonists, [13,14]but some case reports support a relation between H2antagonists and bradycardia. The question remains why these studies were unsuccessful in detecting dysrhythmogenic effects of H2-receptorantagonists. We believe that the answer lies in the extremely low incidence of H2-antagonist-inducedadverse cardiac effects, so the small number of persons enrolled in these studies could not detect these rare events. It is not clear why the cardiovascular adverse effects of H2antagonists occur infrequently, but there is a possibility that they manifest themselves only in patients with predisposing factors, such as advanced age, drug accumulation, histamine release because of stress, or perhaps the presence of some underlying but unrecognized cardiac disease.
In conclusion, our case suggests that no H2antagonist completely devoid of cardiac effects, and, although our patient represents the first documented episode of famotidine-induced cardiac arrest, a similar pattern of dysrhythmias has already been described as a complication of other H2-receptorantagonists. Practitioners need to be aware of the possibility of such reactions, and caution should be exercised when these drugs are administered.